Hail, Cherokee
- When
- July 13, 1:35 AM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.840
A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A complex of thunderstorms developed over eastern Kansas and moved eastward over the Missouri Ozarks. As the storm complex moved over the region, hail to the size of half dollars, winds up to 70 mph and flash flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 11:11 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1211 AM CDT MON JUL 13 2009 ...UPDATE TO AVIATION... .UPDATE... SO FAR...THIS EVENING HAS BEEN MUCH QUIETER THAN SATURDAY EVENING. A FEW LIGHT SHOWERS HAVE STREAMED SOUTHEAST ACROSS CENTRAL MISSOURI...AND THAT HAS BEEN IT. THERE ARE A COUPLE OF CONCERNS FOR LATER TONIGHT. THE FIRST WILL BE A DEVELOPING MCS ACROSS NORTHWEST KANSAS. THIS CLUSTER OF STORMS WILL BEGIN TO PULL EAST AS A STRENGTHENING LOW LEVEL JET BEGINS TO VEER. CORFIDI VECTORS PAINT A PRETTY GOOD SIGNAL THAT THESE STORMS WILL IMPACT THE OZARKS LATE TONIGHT AND MONDAY MORNING...IF THEY CAN SURVIVE. THAT VEERING LOW LEVEL JET WILL ALSO CREATE SOME DECENT ASCENT ACROSS THE MISSOURI OZARKS LATE TONIGHT. PARCELS BEING LIFTED WILL ACTUALLY BE FAIRLY FREE TO ASCEND. THEREFORE ALSO EXPECT SOME SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE MISSOURI OZARKS. BEST GUESS AT THIS POINT WOULD BE LOCATIONS ALONG AND SOUTH OF THE HIGHWAY 60 CORRIDOR. WITH DECENT ELEVATED INSTABILITY AND LARGE SCALE SHEAR...SOME OF THE STORMS MAY CONTAIN SOME LARGE HAIL AND DAMAGING WINDS. WITH ALL THAT SAID... MAINTAINED CHANCE POPS AREAWIDE. ONLY OTHER CONCERN FOR TONIGHT IS FOG POTENTIAL ACROSS CENTRAL MISSOURI. IT HAS BEEN FAIRLY WET UP THAT WAY WITH MID EVENING DEW POINT DEPRESSIONS ALREADY BELOW FIVE DEGREES. THE ONE FLY IN THE OINTMENT MAY BE STRATUS DEVELOPMENT...ESPECIALLY WITH THE UPSLOPE FLOW ALONG THE PLATEAU. DECIDED TO GO WITH PATCHY FOG FOR NOW FOR POINTS ALONG AND EAST OF A LAKE OF THE OZARKS TO ROUND SPRING LINE. SCHAUMANN && .DISCUSSION... CURRENTLY...LINE OF STORMS THAT MOVED THROUGH THE NORTHERN PORTIONS OF THE OUTLOOK AREA IS NOW CROSSING THE MS RIVER. RATHER EXTENSIVE MID/HIGH LEVEL CLOUD COVER HAS BEEN LEFT IN THE WAKE OF THIS ACTIVITY AND AS A RESULT TEMPERATURES VARY CONSIDERABLY ACROSS THE REGION. READINGS IN THE EASTERN OZARKS HAVE HELD IN THE 70S...WITH READINGS WELL INTO THE 90S ACROSS THE FAR SOUTHWEST PORTIONS OF THE AREA WHERE CLEARING HAS OCCURRED. REST OF THIS AFTERNOON...EARLIER CONVECTION HAS MUDDLED OUR THUNDERSTORM POTENTIAL. A FEW OUTFLOW BOUNDARIES ARE SCATTERED ACROSS THE AREA...WHILE THERE IS AN EFFECTIVE FRONT OR BOUNDARY IN THE 925/850MB WIND FIELDS ACROSS THE EASTERN OZARKS. SFC AND MIXED LAYER CAPE IS LIMITED MOST OVER THE EASTERN OZARKS DUE TO EXTENSIVE CLOUD COVERAGE...THOUGH SUFFICIENT CAPE IS AVAILABLE ALOFT TO SUPPORT DECENT UPDRAFTS. FURTHER TO THE SOUTHWEST...WARM AND HUMID CONDITIONS SUPPORT MLCAPE AND SBCAPE IN THE 3000 TO 4000 J/KG RANGE. THOUGH SUPPORT FROM LINGERING BOUNDARIES IS MORE LIMITED. PLUS...THE MORE MIXING THAT OCCURS...THE MORE LIKELY DEWPOINTS WILL DROP THIS AFTERNOON. THERE WILL NOT BE ENOUGH INSOLATION TO ALLOW FOR SFC BASED CONVECTION OVER THE EAST...AND OVER THE WEST...WE WILL HAVE TO WATCH THE FEW BOUNDARIES LOCATED IN THAT AREA. ANY UPDRAFTS THAT CAN GO UP OVER THE FAR SW PORTION OF THE AREA WILL SUPPORT SEVERE STORMS WITH DAMAGING MICROBURST WINDS AND LARGE HAIL. WHILE SHRA/TSRA CANNOT BE COMPLETELY RULED OUT OVER THE EASTERN CWA...IT LOOKS LIKE THERE WILL BE A LULL IN THE ACTIVITY THROUGH THE EARLY EVENING. TONIGHT AND MONDAY...THE LOW LEVEL JET WILL BE NEEDED TO HELP SPARK CONVECTION ALONG THE LOW LEVEL BOUNDARY OVER THE EASTERN OZARKS. LIKE LAST NIGHT...THIS LOW LEVEL JET WILL NOT BE STELLAR...AS A RESULT...JUST SCT ELEVATED SHRA/TSRA ARE EXPECTED...WITH A VERY MINIMAL RISK OF WIND/HAIL. WILL NEED TO KEEP AN EYE ON UPSTREAM TSRA DEVELOPMENT OVER NEB/IA/KS. ANY DEVELOPMENT WILL RIDE THE RIDGE INTO THE AREA. MONDAY WILL DEFINITELY BE A WARMER DAY AS COMPARED TO TODAY. WILL ONCE AGAIN ALLOW THE NIGHT SHIFT TO MONITOR OVERNIGHT CONVECTION TO SEE IF A HEAT ADVISORY IS NECESSARY FOR THE WESTERN THIRD OF THE AREA... WHERE HEAT INDEX VALUES WILL EXCEED 100 AND APPROACH 105. CONVECTION AND CLOUD DEBRIS HAS PREVENTED THIS AREA FROM REACHING CRITERIA SO FAR...AND PREFER TO TAKE THE CONSERVATIVE ROUTE HERE. THE BEST RAIN CHANCES TOMORROW LOOK TO REMAIN CONFINED TO THE EASTERN CWA...BUT THIS WILL BE MAINLY DURING THE MORNING...WITH CLEARING IN THE AFTERNOON. MONDAY NIGHT THROUGH TUESDAY NIGHT...THIS WILL LIKELY BE OUR QUIETEST PORTION OF THE SHORT TERM FORECAST. SHORTWAVE RIDGING WILL BUILD OVER THE AREA AS A DISTURBANCE MOVES ACROSS SOUTHERN CANADA AND THE NORTHERN TIER OF STATES. TUESDAY SHOULD BE OUR WARMEST DAY WITH HIGHS WELL INTO THE 90S. ONCE AGAIN...WILL NEED TO MONITOR MUCH OF THE AREA FOR A POTENTIAL HEAT ADVISORY WITH MOST LOCATIONS HAVING HEAT INDEX VALUES AROUND 105. WEDNESDAY ONWARD...AFOREMENTIONED SHORT WAVE MOVING ACROSS THE NORTHERN TIER OF STATES WILL DIG INTO THE EASTERN CWA...SENDING A COLD FRONT SLOWLY THROUGH THE AREA. HAVE INCREASED CHANCES FOR SHRA/TSRA WED/THUR...DECREASING CHANCES FRI/SAT GIVEN MODEL CONSENSUS ON PUSHING THE FRONT WELL SOUTH OF THE AREA. WED SHOULD BE ANOTHER HOT DAY...BUT TEMPS WILL QUICKLY RETURN TO AT OR EVEN BELOW AVERAGE FROM THUR INTO NEXT WEEKEND. GAGAN && .AVIATION... THERE ARE MULTIPLE AVIATION CONCERNS INTO EARLY MONDAY MORNING. A BAND OF STRATUS IS INDEED BEGINNING TO DEVELOP ACROSS CENTRAL MISSOURI. LATEST SHORT TERM MODEL GUIDANCE HAS THIS DECK EXPANDING INTO THE KSGF AREA...WHICH MAKES SENSE GIVEN WEAK UPSLOPE FLOW ALONG THE PLATEAU. CEILINGS WITH THIS DECK WILL BE IN THE IFR RANGE. AM STILL NOT CERTAIN THIS DECK WILL REALLY GET ESTABLISHED AT KSGF AS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST MISSOURI LATE TONIGHT. THEREFORE WENT WITH A TEMPO GROUP FOR IFR CEILINGS AT KSGF. THINK THE LOW CLOUDS WILL STAY OUT OF KJLN. THE THUNDERSTORMS ARE EXPECTED TO IMPACT BOTH KJLN AND KSGF LATE TONIGHT AND EARLY MONDAY MORNING. WENT WITH A TEMPO GROUP FOR THESE STORMS AS TIMING IS STILL SOMEWHAT IN QUESTION. ONE FINAL IMPACT WILL BE HAZE...WHICH MAY DROP VISIBILITIES INTO THE HIGHER END MVFR RANGE OVERNIGHT AT KSGF. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1103 PM CDT SUN JUL 12 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1103 PM CDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT AS A LOW LEVEL JET STREAM SHIFTS INTO SOUTHERN MISSOURI. ENOUGH INSTABILITY AND WIND SHEAR WILL BE PRESENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREATS WITH ANY STRONGER STORMS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. PATCHY FOG WILL ALSO BE POSSIBLE LATE TONIGHT ACROSS CENTRAL MISSOURI. AT THIS TIME...WIDESPREAD DENSE FOG IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED MONDAY...ESPECIALLY ALONG AND EAST OF A LINE FROM NEVADA...TO SPRINGFIELD...TO BRANSON. WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF PENNIES WILL BE POSSIBLE WITH A FEW STORMS. THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS TUESDAY...AND ACROSS THE ENTIRE OUTLOOK AREA WEDNESDAY AND THURSDAY. THE EXACT TIMING OF THESE PERIODS OF THUNDERSTORMS REMAINS UNCERTAIN. HEAT INDEX VALUES AT OR ABOVE 100 DEGREES WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 222 AM CDT MON JUL 13 2009 KSZ101-MOZ088-130800- CHEROKEE KS-JASPER MO- 222 AM CDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND WESTERN JASPER COUNTIES UNTIL 300 AM CDT... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS NEAR WEST MINERAL...OR 3 MILES SOUTHWEST OF CARONA...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... STIPPVILLE AND SKIDMORE BY 230 AM CDT. COLUMBUS BY 235 AM CDT. CRESTLINE AND NEUTRAL BY 245 AM CDT. GALENA...RIVERTON AND LOWELL BY 255 AM CDT. LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...BAXTER SPRINGS...CARL JUNCTION...CARONA...COLUMBUS...CRESTLINE...GALENA...LAWTON... LOWELL...NEUTRAL...NORTHWESTERN JOPLIN...ORONOGO...RIVERTON... ROSELAND...SCAMMON...SHERMAN...SHERWIN...SKIDMORE...STIPPVILLE... WACO...WEIR AND WEST MINERAL. DSA
The Springfield radar (KSGF), 128 km away, was scanning. The volume nearest the first event began at 07:37 UTC.
2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Severe thunderstorm winds downed several trees in and around town.
Training thunderstorms with very heavy rainfall, produced extensive street flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188301, 188302, 188305, 188425.